10 ml Saline Flush- Metallic Taste??Register Today!
This is a discussion on 10 ml Saline Flush- Metallic Taste?? in Oncology Nursing, part of Nursing Specialties ... After accessing many porta-caths at my outpatient oncology office I have discovered that some...by ittybittynurse May 22, '12After accessing many porta-caths at my outpatient oncology office I have discovered that some patients (not all) have a metallic taste at the back of their mouth. Some smell a salty strong bad odor as I flush the saline. I always suggest a mint/gum to chew/suck while I flush the saline before and after their treatment.
Has anyone ever had this experience. For some pts is so bad it makes them gag and throw up. I blame it on the Saline bc When I flush the Heparin at the end they don't experience this "bad" taste/smell.
Always been so curious about this. What exactly causes this?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=713360©2013 allnurses.com INC. All Rights Reserved.
- 4,408 Views
- May 22, '12 by CarryThatWeightYes, this is a common complaint when flushing central catheters, not just port-a-caths. It is a strange thing, but I've found that simply flushing slower can help (you can still use the turbulent stop-start flushing method, but you don't have to push it so fast). Lots of oncology patients are very sensitive and nauseous anyway, so get the antiemetic on board as soon as you can.
- May 22, '12 by flashpointMy comment isn't oncology related, but I can relate to the metallic taste! I recently had surgery and had a weird metallic taste every time my peripheral line was flushed. It went away quickly and no matter how fast or slow my IV was flushed, I could taste it.
- May 22, '12 by FlyingScotJolly Ranchers!
- May 22, '12 by KelRN215I've had patients complain that they could "taste" the flushes with all kinds of IV access. I once had a patient who would vomit if her CVL was flushed too fast.
- May 23, '12 by SoldierNurse22BMC Nursing | Full text | Experience of unpleasant sensations in the mouth after injection of saline from prefilled syringes
More commonly reported in pre-filled NS syringes, this phenomenon was found to be caused by non-harmful "volatile substances" in the plastic syringe that, over time, leach out of the syringe and into the NS.
From the Results section of the linked study: "Information from Becton Dickinson showed that the presence of volatile substances in the plastic material of the syringes was discovered in 2001 and that these substances were linked to the experience of minor reactions like bad taste or smell. Becton Dickinson concluded that these substances represented no toxic or pharmacological risk to patients' health. The identification and saline-solution concentrations provided by Becton Dickinson were: 2-methyl-2-propanol: 8.5 ppm; 2-methyl-2-butanol: 0.7 ppm; ethyl-buthyl-ether: 0.4 ppm."
From the Discussion section of the linked study: "The phenomenon of bad taste or smell is explained by the mechanism of volatile substances, released from saline when injected into the bloodstream and then eliminated by the respiratory system and thus detected by the patients in the air expired by the olfactory system. A sensation of taste, mediated by the taste buds, is usually combined with stimulation of touch and smell. Thus it is not surprising that the volunteers confused taste, flavour, and odour."
- May 23, '12 by OCNRN63whatever the cause, it tastes awful. i get it every time i get my port flushed. i can even smell it in the back of my nose. one of the nurses where i worked has tried drawing up the saline from a small 10ml bottle, and its. don't complain about it as much, i'll have to ask her to do it for me so i can see if there is a difference.
- May 23, '12 by nursej22Thanks for the explanation, Soldier. I've wondered why people don't seem to taste the normal saline in their IV fluids and now I know!
- May 23, '12 by Esme12That is fascinating. Soldier......thank you for your service.
- May 23, '12 by ~*Stargazer*~It's common with peripheral IVs too. I've heard other nurses say it's because of the "preservative" used in the NS, but from the research I've done, NS flushes are preservative free. SoldierNurse22's explanation makes a lot more sense.